Increase in Reports of Toxicity from Fat Burning Supplement Seen in UK

Poisons centres in the United Kingdom have seen a sharp increase in reports of toxicity from a fat burning supplement called 2,4 dinitrophenol (DNP).

The supplement, used by body builders and dieters, is not licensed for medicinal use but is available on the internet. The benzene based chemical was originally used in the manufacture of dyes, wood preservatives, photographic developers, explosives, and insecticides. It was developed as a weight reducing drug in the 1930s but banned for human use by the US Food and Drug Administration in 1938 because of side effects, including high fever and multi-organ failure, especially at high doses.

A report published in Emergency Medicine Journal shows that 39 inquiries were made to the National Poisons Information Service by healthcare professionals between 2007 and 2013, relating to 27 men and three women with a median age of 23.5 years (Kamour et al., 2014). Three of these cases occurred between 2007 and 2011, five in 2012 and 22 in 2013. Online searches of the National Poisons Information Service database TOXBASE about the supplement rose from six in 2011, to 35 in 2012, and 331 in 2013.

Commonly reported clinical features were fever (47%), tachycardia (43%), sweating (37%), and nausea or vomiting (27%). Other side effects reported included skin discoloration or rash, breathing difficulties, abdominal pain, agitation, and headache. Five of the reported cases resulted in death, four involving acute overdose. Three of the deaths occurred in 2013, with the others occurring in 2008 and 2012.

The Food Standards Agency issued a warning about the dangers of DNP in November 2012 and again in October 2013. The agency, working with the police and local authorities, also took action to reduce illegal supplies of DNP, focusing on internet supply.

Inquiries about DNP are only a small fraction of the total number made to the poisons service, as they receive on average 50,000 phone inquiries a year. Nevertheless, the study authors say there has been a substantial recent increase in clinical presentations with toxicity caused by exposure to DNP in the UK with an associated high mortality. They say further steps are needed to warn potential users of the severe and sometimes fatal toxicity that may occur after exposure to this compound.

Reference (In-article)

Kamour, A., George, N., Gwynnette, D., Cooper, G., Lupton, D., Eddleston, M., et al. (2014) Increasing Frequency of Severe Clinical tTxicity after use of 2,4-Dinitrophenol in the UK: A Report from the National Poisons Information Service. Emergency Medicine Journal. June 2014; doi:10.1136/emermed-2013-203335.

Reference (Whole Article)

Wise, J. (2014) Increase in Reports of Toxicity from Fat Burning Supplement Seen in UK. BMJ 2014;348:g4188.

Advertisements

Leave a Reply